[Question #330] Herpes?STD?

35 months ago

Nov. 3rd I had unprotected sex with a striper. I have felt tremendous gilt since because im a married man with 3 kids. The time line is... the day after I felt a slight dual pain in my urethra but this could of just been the guilt, so I went to a doctor and he prescribed several antibiotics to cover all the major STDs wich seemed to work but after the tenth day after exposure I got what I would call jock itch on my right groin and seemed to also be on my scrotum. I called him and he said it might be herpes without an examination so he prescribed an antiviral. The irritation was gone in about 3-4 days. all was good for awhile but 23 days after possible exposure the rash groin rash came back this time on both sides and my scrotum is really red. I went to another doctor about 8 days ago and she said it dosent look like herpes and prescribed me an diflucon for the redness. I have been on it for 6 days with only moderate success. At 4 weeks I took a STD test through quest labs neg on all but was positive IGG test for hsv1. is it possible that I have HSV2 and the antivirals diluted the test? I have never seen any visible blisters just the red scrotum and jock itch.

Thank you for your help!   

Terri Warren, RN, Nurse Practitioner
Terri Warren, RN, Nurse Practitioner
35 months ago
I have so much trouble - so very much trouble - with clinicians who do this kind of thing.  First of all, I'm sure this worried you greatly that you might have herpes since he suggested, without seeing you, that this might be the cause of your symptoms.  That alone I find just inexcuseable.  But then to prescribe herpes medicine for you on top of that without ever even looking at you?  That sets in motion a whole bunch of things - changes in your sexual contact with your wife, worries for you, and yes, it could impact antibody development such that if you did herpes antibody testing it might not be accurate.  The purpose of antiviral therapy is to reduce the amount of virus present, which is a good thing, but it can also make it difficult or impossible for the immune system to see the virus and mount an immune response or at least delay it for quite a while.  The University of Washington now states on it's western blot results form that taking antiviral therapy can impact these results.  So darn!

Having said all of that, your symptoms do not sound herpetic but rather fungal and you do have a clinician telling you that that seems to be what you have.  When you use topical antifungal medicine, you should be using it more than once per day and often people need to use it for two-three weeks very regularly before they note significant improvement.  So please hang in there longer and see how it goes.  Did they give you any oral antifungal medicines?

Terri
---
35 months ago
Thank you Terri! I have been on diflucon for seven days that seemed to help a little but the scrotum is still red and my doctor has now prescribed nystop. I have been dealing with the red scrotum for two weeks now and still not much relief. I can feel discomfort on my penus  like the rash has progressed to the foreskin of my penus. Is this common or consistent for HSV breakout?
Terri Warren, RN, Nurse Practitioner
Terri Warren, RN, Nurse Practitioner
35 months ago
No, Steve, not at all.  Nothing in this sounds like herpes to me.  I would continue to follow up  with your doctor about the rash but really, this sounds nothing like how herpes behaves.

Best
Terri
---